I am a 36-year old female with a history of severe constipation related IBS, redundant sigmoid colon, gastritis and asthma. I've been struggling with severe constipation for the past year (probably due to abdominal adhesions from a female surgery a year ago). Over the past 8 months, I've been on a number of laxatives to get things going (Miralax, Zelnorm, Lactulose, Senekot, etc) and have had difficulty finding the right dose to prevent loose stools. Since December, I've also been struggling with episodes of diarrhea when the dosage has been too much. Recently, an IBS specialist put me on a GI cocktail consisting of 1/2 capful of Citricil, 1 tablespoon of milk of magnesia and 1-2 capfulls of Miralax per day. This keeps things moving but I'm having trouble finding the right combination to prevent loose stools and diarrhea. Since December, I began experiencing tiredness, very pale complexion and shortness of breath. The shortness of breath is common this time of year as I have asthma and allergies and take daily inhalers (Serevent, Pulmicort and Singulair). I recently had a blood test for iron and it turned out that I'm iron deficient. Doctor has prescribed Slow-FE for 6 weeks. Here are my questions: Could the iron defiency have been caused simply by the use of laxatives, or by the diarrhea caused by the laxatives? I'm concerned that I need to stay on the laxatives for normal function and that laxatives may be causing an absoption problem. If so, can this be fixed? Also, can mild iron deficiency be corrected while still using laxatives? Also want to know if shortness of breath is a symptom of iron deficiency. As far as diet, I was advised not to take vitamens with iron to avoid constipation. I've also avoided iron rich foods such as red meat, eggs and broccoli because it upsets my IBS. Anything I can do increase my dietary iron without upsetting the IBS? Final question: The phamacist told me that the Slow-FE can cause GI upset and constipation. If you have a patient who is iron deficient and has severe constipation, what do you do? Increase the laxatives? Please note: I've had siginificant tests for constipation including blood work, thyroid levels, abdominal x-ray, CT scan, colonscopy, Upper GI, small bowel follow-through, lower GI and colon transit study. All were negative for serious problems.
To answer your questions:
1) I am not aware of laxatives causing iron deficiency. Diarrhea itself shouldn't cause iron deficiency, unless there is a component of blood loss.
2) Yes, with the appropriate treatment (i.e. iron supplements), the deficiency should be able to be corrected while using laxatives.
3) Shortness of breath may be a symptom of iron deficiency if you are deficient enough to cause anemia.
4) It's a difficult balancing question. You are not eating enough iron-rich foods causing iron deficiency, and by eating these foods, it upsets your IBS. Supplements would be a solution to this problem. I would also consider the evaluation of a nutritionist for further information.
5) You have already had significant studies investigating your constipation. Optimizing laxative use may be a solution. I would also consider a second GI opinion. If the constipation continues despite all the negative tests, there are surigcal options to treat constipation.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
If you have endometriosis (and it sounds like you do), your constipation can be caused by growths of Endometriosis on your bowel. It is very hard for doctors to spot it. I have the same problem that is how I know. At some point I plan to have a section of my colon removed to remedy the problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.